Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 445, NWS Springfield, MO

August 1, 2003Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 1, 2003, 5:20 PM CDT for Ozark County, Missouri. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 5:20 PM CDT (22:20 UTC)
Expired
Aug 1, 2003, 6:30 PM CDT
In force
70 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Ozark County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 2:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
2058 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 012220
SVRSGF
MOC153-012330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OZARK COUNTY IN SOUTHWEST MISSOURI

* UNTIL 630 PM CDT.

* AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 14 MILES NORTHEAST OF DIAMOND CITY...OR 24 MILES SOUTH OF
  AVA...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GAINESVILLE BY 605 PM CDT.

THE TOWNS OF LONG RUN...THEODOSIA...SUNDOWN...ISABELLA AND PONTIAC
ARE ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3673 9282 3652 9283 3650 9215 3678 9214

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:25 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 1, 3:25 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT FRI AUG 1 2003

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

.DISCUSSION...

.MESOSCALE CONVECTIVE DISCUSSION...

CONVECTION IS UNDERWAY ALONG OUTFLOW BOUNDARY IN CENTRAL MISSOURI
NEAR I-44 CORRIDOR AROUND ROLLA AND WAYNESVILLE. EXPECT STORM
DEVELOPMENT TO CONTINUE IN THIS AREA AND BEGIN ALONG OTHER
BOUNDARIES IN SOUTH CENTRAL MO AND SOUTHEAST KS/EXTREME SOUTHWEST MO
WHERE MOST INTENSE DESTABILIZATION IS OCCURRING. LATEST LAPS DATA
SHOWS CAPES OVER 4000 J/KG OVER JASPER AND CHEROKEE COUNTIES...AND
LIS AROUND -8...WHICH WILL BE MORE THAN SUFFICIENT FOR SEVERE
STORMS. SEVERE THUNDERSTORM WATCH 825 IS IN EFFECT UNTIL 8 PM FOR
ALL OF THE COUNTY WARNING AREA...EXCEPT BENTON AND MORGAN
COUNTIES...WHICH ARE NORTH OF OUTFLOW BOUNDARY.

.SHORT TERM (TONIGHT AND SATURDAY)...
MID LEVEL JET MAX IS STILL APPROACHING FROM THE NORTHWEST...JUST
WAITING TO FUEL THE STORMS INTO THE EVENING AND OVERNIGHT HOURS.
LOSS OF AFTERNOON HEATING SHOULD LIMIT HAIL THREAT TONIGHT BUT
EXPECT WIND AND HEAVY RAINFALL TO CONTINUE OVERNIGHT. WILL CARRY
LIKELY POPS TONIGHT ALL AREAS TONIGHT WITH MENTION OF SEVERE IN
ZONES. WILL ALSO LINGER CHANCE POPS INTO SATURDAY ALL ZONES AND
SLIGHT CHANCE POPS SATURDAY NIGHT OVER THE SOUTH.

.LONG TERM (SUNDAY THROUGH FRIDAY)...
MODEL SOLUTIONS AGREE ON BUILDING SOUTHWEST U.S. RIDGE INTO THE
NORTHERN PLAINS AS UPPER TROUGH MIGRATES SLOWLY EASTWARD INTO QUEBEC
AND NORTHEST U.S.. WITH THE EXCEPTION OF ANOTHER UNSEASONABLY STRONG
JET MAX MOVING OVER THE UPPER RIDGE INTO OUR AREA ON MONDAY NIGHT
AND TUESDAY...WILL KEEP EXTENDED FORECAST DRY. WILL ALSO BRING
TEMPERATURES UP A BIT ON THURSDAY AND FRIDAY AS MORE OF UPPER RIDGE
BUILDS INTO THE REGION.

&&

.AVIATION...
INCREASING LOW LEVEL MOISTURE AND OUTFLOW BOUNDARIES OVER THE REGION
WILL WARRANT TEMPO THUNDER IN THE TAFS THROUGH THE AFTERNOON AND
EVENING. EXPECT MOST INTENSE STORMS BETWEEN 22Z AND 02Z...WITH
HIGHER WIND GUSTS ALSO NOTED IN TEMPO GROUP. HAVE CARRIED SCATTERED
STORMS IN TWEB ROUTES SOUTH OF A LINE FROM OSAGE BEACH TO CLINTON
THROUGH 08Z.

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

TERRY
Hazardous weather outlook, Aug 1, 1:00 PM CDT, 4 hours 20 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS CONTAINING HAIL UP TO
  THE SIZE OF GOLF BALLS AND THE POTENTIAL FOR WIDESPREAD DAMAGING
  WIND GUSTS IN EXCESS OF 70 MPH.

  THUNDERSTORM REDEVELOPMENT OVERNIGHT MAY LEAD TO PROLONGED
  TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MID MISSOURI INTO
  SOUTHEAST KANSAS AFTER 2 PM...AND THEN BUILD OVER THE REMAINDER
  OF THE OZARKS REGION DURING THE AFTERNOON AND EVENING HOURS.

  DISCUSSION:

  AN ALREADY UNSTABLE AIRMASS WAS IN PLACE ACROSS THE OZARKS
  REGION EARLY THIS AFTERNOON. DESPITE EXTENSIVE CLOUD COVER
  OVER THE AREA...FILTERED SUNSHINE HAD WARMED TEMPERATURES
  INTO THE UPPER 80S AND LOWER 90S. SOUTHWEST WINDS WILL CONTINUE
  TO BRING DEEP TROPICAL MOISTURE NORTH INTO THE AREA...AND
  SKIES WILL PARTIALLY CLEAR OVER THE NEXT SEVERAL HOURS ALLOWING
  FOR FURTHER DESTABILIZATION.

  MEANWHILE...A VIGOROUS UPPER LEVEL STORM SYSTEM WAS ENTERING
  CENTRAL KANSAS...ACCOMPANIED BY UNSEASONABLY STRONG WINDS ALOFT.
  THIS DISTURBANCE AND AN ASSOCIATED COLD FRONT WILL BE THE FOCUS
  FOR RAPID THUNDERSTORM DEVELOPMENT OVER FAR WESTERN MISSOURI AND
  EXTREME SOUTHEAST KANSAS BY MID AFTERNOON. THE COMBINATION OF
  STRONG VERTICAL WIND SHEAR AND HIGH INSTABILITY WILL CAUSE STORMS
  TO RAPIDLY BECOME SEVERE WITH THE POTENTIAL FOR WIDESPREAD
  DAMAGING WINDS AND LARGE DESTRUCTIVE HAIL OVER THE ENTIRE OUTLOOK
  AREA THROUGH TONIGHT. THUNDERSTORMS ARE EXPECTED TO GRADUALLY
  EVOLVE INTO ONE OR MORE LARGE COMPLEXES OVER THE AREA TONIGHT AS
  THE COLD FRONT STALLS OVER SOUTHERN MISSOURI...POSSIBLY LEADING TO
  FLASH FLOODING.

  BASED ON RECENT SATELLITE TRENDS...SEVERE WEATHER WATCHES MAY BE
  REQUIRED IN THE NEXT SEVERAL HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS SOUTHERN MISSOURI EARLY
  SATURDAY MORNING...ESPECIALLY SOUTH OF THE INTERSTATE 44 CORRIDOR.
  SOME OF THESE STORMS MAY STILL BE SEVERE...WITH DAMAGING WINDS AND
  FLOODING RAINFALL THE PRIMARY THREATS. AS A FOCUSING COLD FRONT
  SHIFTS SOUTH INTO ARKANSAS SATURDAY AFTERNOON...THUNDERSTORMS
  WILL GRADUALLY EXIT THE AREA.

  ANOTHER UPPER LEVEL DISTURBANCE WILL BRING A CHANCE FOR
  THUNDERSTORMS TO THE REGION MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AS EARLY AS MID
  AFTERNOON ACROSS EXTREME SOUTHEAST KANSAS EXTENDING INTO WESTERN
  AND MID MISSOURI. THE CHANCE FOR SEVERE THUNDERSTORMS WILL
  DEVELOP SOUTH AND EAST INTO THE EVENING HOURS. PERSONS INVOLVED IN
  SEVERE WEATHER PREPAREDNESS ARE REQUESTED TO MONITOR LOCAL OUTLETS
  FOR THE LATER STATEMENTS AND ANY WATCHES AND WARNINGS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BOOKBINDER

In the hours before

Local storm report, Aug 1, 3:58 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0348 PM    3 NE GREENFIELD           MO   .88 INCH HAIL
08/01/03   DADE                           NICKEL SIZE HAIL OBSERVED
                                          BY LOCAL PATROL OFFICER
                                          ALONG HIGHWAY CC.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 1, 4:39 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
439 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    BOLIVAR                   MO   WIND DAMAGE
08/01/03   POLK                           SIGNIFICANT WIND DAMAGE
                                          REPORTED IN AND WEST OF
                                          BOLIVAR WITH NUMEROUS
                                          TREES DOWN ACROSS THE
                                          WESTERN HALF OF THE
                                          COUNTY. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Aug 1, 4:51 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    1 N MORRISVILLE           MO   70 MPH TSTM GUST
08/01/03   POLK                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 1, 4:55 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0452 PM    2 E OLIVE                 MO   1 INCH HAIL
08/01/03   DALLAS                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 1, 5:00 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    EBENEZER                  MO   .75 INCH HAIL
08/01/03   GREENE                         PENNY SIZE HAIL AND WIND
                                          GUSTS TO 60 MPH. REPORTED
                                          BY OFF-DUTY NWS EMPLOYEE.

0457 PM    LONGVIEW                  MO   1 INCH HAIL
08/01/03   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 1, 5:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    5 N SPRINGFIELD           MO   1 INCH HAIL
08/01/03   GREENE                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:25 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski65 min
Aug 1, 3:34 PM CDTSevere Thunderstorm WarningSGFHowell56 min
Aug 1, 3:38 PM CDTSevere Thunderstorm WarningSGFDade37 min
Aug 1, 4:05 PM CDTSevere Thunderstorm WarningSGFShannon, Texas55 min
Aug 1, 4:19 PM CDTSevere Thunderstorm WarningSGFPolk56 min
Aug 1, 4:29 PM CDTSevere Thunderstorm WarningSGFGreene, McDonald61 min
Aug 1, 4:44 PM CDTSevere Thunderstorm WarningSGFDallas61 min
Aug 1, 4:50 PM CDTSevere Thunderstorm WarningSGFBarry70 min
Aug 1, 4:55 PM CDTSevere Thunderstorm WarningSGFWebster65 min
Aug 1, 5:04 PM CDTSevere Thunderstorm WarningSGFHowell56 min
Aug 1, 5:53 PM CDTSevere Thunderstorm WarningSGFWright37 min
Aug 1, 5:54 PM CDTSevere Thunderstorm WarningSGFWright36 min
Aug 1, 5:55 PM CDTSevere Thunderstorm WarningSGFBarry65 min
Aug 1, 6:00 PM CDTFlash Flood WarningSGFBarry3 hr
Aug 1, 6:06 PM CDTSevere Thunderstorm WarningSGFChristian54 min
Aug 1, 6:21 PM CDTSevere Thunderstorm WarningSGFPulaski54 min
Aug 1, 6:48 PM CDTSevere Thunderstorm WarningSGFPhelps57 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.